Alert archive / Alabama / Frost Advisories in 2015

Frost Advisory 4, NWS Birmingham, AL

October 18, 201514 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 18, 2015, 3:20 AM CDT for 14 counties in Alabama. It took effect at Oct 19, 2015, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2015, 3:20 AM CDT (08:20 UTC)
In effect from
Oct 19, 2015, 1:00 AM CDT
Expired
Oct 19, 2015, 8:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WWUS74 KBMX 180820
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 AM CDT SUN OCT 18 2015

...FROST POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL ALABAMA THIS
MORNING AND AGAIN ON MONDAY MORNING...

ALZ011>015-017>021-026>029-181400-
/O.NEW.KBMX.FR.Y.0004.151019T0600Z-151019T1300Z/
/O.CON.KBMX.FR.Y.0003.000000T0000Z-151018T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE
320 AM CDT SUN OCT 18 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY. 

* TEMPERATURES...34 TO 37 DEGREES.

* IMPACTS...FROST WILL AFFECT SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
123 
WWUS74 KBMX 181416
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 AM CDT SUN OCT 18 2015

...FROST POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL ALABAMA EARLY MONDAY
MORNING...

ALZ011>015-017>021-026>029-190100-
/O.CON.KBMX.FR.Y.0004.151019T0600Z-151019T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE
916 AM CDT SUN OCT 18 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* TEMPERATURES...34 TO 37 DEGREES.

* IMPACTS...FROST WILL AFFECT SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
767 
WWUS74 KBMX 182006
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SUN OCT 18 2015

...FROST POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL ALABAMA EARLY
MONDAY MORNING...

ALZ011>015-017>021-026>029-191300-
/O.CON.KBMX.FR.Y.0004.151019T0600Z-151019T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE
306 PM CDT SUN OCT 18 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* TEMPERATURES...34 TO 37 DEGREES.

* IMPACTS...FROST WILL AFFECT SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 17, 11:43 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Oct 17, 11:43 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 PM CDT SAT OCT 17 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

COOL AND DRY AIR COVERS CENTRAL ALABAMA. EXPECT A VERY SHALLOW
INVERSION TO DEVELOP AGAIN TONIGHT...PUSHING LOW TEMPERATURES INTO
THE 30S FOR EAST CENTRAL AND NORTHERN AREAS. THIS IS A TRICKY
OVERNIGHT FORECAST AS JUST THE SLIGHTEST WIND MAY ALLOW SOME MIXING
OF THE WARMER AIR AT AROUND 1000 FT AND SOME ELEVATIONS ARE ABOVE
1000 FT. EACH COUNTY WILL AGAIN REALIZE LOCAL VARIATIONS OVERNIGHT.
WENT AHEAD AND ISSUED A FROST ADVISORY FOR THESE NORMALLY COOLER
ZONES...BUT ALL LOCATIONS WILL NOT GET THE FROST. ADDITIONALLY...A
FEW ISOLATED SPOTS MAY GET SOME FROST JUST OUTSIDE THE ADVISORY
AREA. THE BEST NEWS IS THAT THESE COOL TEMPERATURES WILL ONLY LAST A
FEW HOURS...AND THE DRY CONDITIONS WILL MAKE THE FROST RATHER LIGHT.
THICKNESSES AND 850 TEMPS WOULD INDICATE SLIGHTLY COOLER HIGH
TEMPERATURES ON SUNDAY. THE RIDGE WILL SLIDE EASTWARD WITH A MORE
EASTERLY COMPONENT TO THE WIND. THE HIGHEST WINDS JUST ABOVE THE
SURFACE WILL DRIFT SOUTHWARD...SO IT SHOULD NOT BE QUITE AS BREEZY
SUNDAY AFTERNOON. ANOTHER NIGHT OF COOL READINGS SUNDAY NIGHT...WITH
MORE 30S ANTICIPATED.

75

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT

TEMPERATURES WILL GRADUALLY MODERATE NEXT WEEK AS UPPER-LEVEL
RIDGING DEVELOPS ACROSS THE REGION. THERE WILL STILL BE AN
EASTERLY COMPONENT TO THE LOW-LEVEL FLOW DUE TO SURFACE RIDGING
EXTENDING SOUTHWESTWARD DOWN THE EAST COAST INTO CENTRAL ALABAMA.
THIS SHOULD HELP KEEP TEMPERATURES IN CHECK ESPECIALLY IN THE
EAST. EASTERLY WINDS OVER THE NORTHERN GULF WILL PREVENT ANY
MOISTURE RETURN OF CONSEQUENCE DURING THE WEEK...WITH A DRY
FORECAST FOR THE NEXT SEVEN DAYS. AT THE VERY END OF THIS
FORECAST PERIOD...MODELS CONTINUE TO INDICATE AN AREA OF LOW
PRESSURE POTENTIALLY DEVELOPING NEAR THE SOUTH TEXAS/NORTHERN
MEXICO GULF COAST. ANY MOISTURE/PRECIPITATION ASSOCIATED WITH THIS
SYSTEM WILL STAY WELL TO THE WEST OF CENTRAL ALABAMA THROUGH AT
LEAST FRIDAY EVENING.

32/DAVIS

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS THE NEXT 24 HOURS...AS THE ATMOSPHERE REMAINS QUITE
DRY. WINDS DECREASE OVERNIGHT TO AROUND 5 KTS AND THEN INCREASE TO 6-
9KTS BY 15Z. THERE MAY BE A FEW GUSTS THROUGH 00Z UP TO 15KTS. WINDS
SWING AROUND TO THE NORTHEAST AS THE RIDGE SLIDES EASTWARD. LOOK FOR
WINDS TO CALM AFTER 00Z.

16

&&

.FIRE WEATHER...

VERY DRY AND COOL AIR RESIDES OVER CENTRAL ALABAMA. AT THIS
TIME...DID NOT ISSUE A WATCH OR WARNING FOR SUNDAY AFTERNOON.
EXPECT THE RELATIVE HUMIDITY VALUES TO DROP OFF INTO THE 20S
AGAIN...ESPECIALLY FOR THE WESTERN TWO THIRDS OF THE AREA. BUT
THERE WILL BE A RATHER SHORT DURATION DUE TO LOWER TEMPERATURES
AND WINDS WILL BE SLIGHTLY LIGHTER AND MAY NOT REACH THE
ESTABLISHED CRITERIA. DRY CONDITIONS REMAIN OVER CENTRAL ALABAMA
THROUGH MONDAY BUT WINDS BECOME EVEN LIGHTER.

75

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 8 AM CDT SUNDAY FOR BLOUNT-CALHOUN-
CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-LAMAR-MARION-RANDOLPH-ST.
CLAIR-TALLADEGA-WALKER-WINSTON.

&&
Hazardous weather outlook, Oct 17, 7:00 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT OCT 17 2015

ALZ011>015-017>050-190300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
700 PM CDT SAT OCT 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW RELATIVE HUMIDITY VALUES AND MARGINAL WIND SPEEDS COULD LEAD
TO A HIGH FIRE DANGER ACROSS PORTIONS OF CENTRAL ALABAMA SUNDAY
AND MONDAY AFTERNOONS. HOWEVER DURATION OF THESE CRITERIA ARE
QUESTIONABLE RESULTING IN A LOW CONFIDENCE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Alabama, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.